Illinois, 2002

Heat in Illinois, July 20 to 22, 2002

July 20 to 22, 2002 · NWS LSX · 17 events in 17 counties and zones

High temperatures climbed to the middle to upper 90's with the Heat Indices from 105 to near 115 degrees. St.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

High temperatures climbed to the middle to upper 90's with the Heat Indices from 105 to near 115 degrees. St. Louis hit 100 on July 22.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 20, 2:50 AM CST, 8 hours 10 minutes earlier.

Area forecast discussion, Jul 20, 2:50 AM CST, 8 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
350 AM CDT SAT JUL 20 2002

PROBLEM OF DAY...SUMMER HEAT...

WAS DISAPPOINTED IN TSTM OUTPUT YDA AFTN AND OVERNIGHT. WITH FRONT
IN VICINITY THOUGHT THEY WOULD FORM OVR SRN IA AND DRFT SWD ACRS
CWA. APPARENTLY RISING HGTS OFFSET CONVECTION.

CDFNT STILL BACKING SLOWLY INTO AREA FM KSPI-TO KMKC TO DPNG LOW OVR
SOUTH DAKOTA. WK SWLY LLJ BANGING INTO FNT ACRS IA. CONVECTION COULD
STILL DVLP. NOTICE INCR MID LVL WAA CLDNS FORMING OVR NRN MO AGAIN
SO STILL NOT OUT OF QUESTION.

NEXT 36 HR LOW LVL SWLY FLOW FCST TO STRENGTHEN A LTL ESP ON SUNDAY.
THIS SHUD BRING WAA INTO OUR AREA TMW AS PRES GRADIENT STRENGTHENS.
LOOK FOR WRMEST TEMPS TO BE IN NRN PTN CWA WHERE FLOW IS STRONGEST
AND 850MB TEMPS WARM TO PLUS 24-25. DWPTS ALSO FCST TO DCR IN AREAS
OF STRONGEST WAA BUT WILL MENT HEAT INDICES NR 105. WILL KEEP HEAT
ADVISORY GOING FOR CITY OF ST LOUIS. OTHERWISE LITTLE CHANGE.

.STL...HEAT ADVISORY FOR ST LOUIS CITY THRU SUNDAY.

PEDIGO

In the hours before

Special weather statement, Jul 20, 5:00 AM CST, 6 hours before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-191800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
600 AM CDT SAT JUL 20 2002

HAZARDS THROUGH TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED.

DISCUSSION...
SCATTERED THUNDERSTORMS ARE STILL POSSIBLE ACROSS THE AREA
HOWEVER THE THREAT SEEMS LESS THAN YESTERDAY AND THE LIKLIHOOD
OF SEVERE WEATHER FOR THIS EVENT IS MINIMAL.

HEAT IS THE STORY OF THE WEEKEND. TEMPERATURES ARE FORECAST TO REACH
THE LOWER 90S TODAY AND THE LOWER TO MIDDLE 90S SUNDAY WITH SLIGHTLY
HIGHER HUMIDITIES. THIS MEANS HEAT INDICES WILL POSSIBLY TOP 100
TODAY AND PERHAPS 105 ON SUNDAY.  A HEAT ADVISORY HAS BEEN ISSUED
FOR THE CITY OF ST LOUIS TODAY AND SUNDAY.

THE OUTLOOK FOR SUNDAY...

HOT WEATHER WILL CONTINUE INTO SUNDAY BUT NO SEVERE STORMS ARE
EXPECTED.

NO HAZARDOUS WEATHER IS EXPECTED.

&&

THIS PRODUCT WILL BE ISSUED BETWEEN 6 AND 8 AM DAILY...AND WILL BE
UPDATED AS NEEDED.  FOR DETAILED INFORMATION ON A PARTICULAR
HAZARD...MAKE SURE TO REFER TO THE ZONE FORECASTS AND THE ACTUAL
WATCH...WARNING OR ADVISORY PRODUCT.

PEDIGO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 heat. Local standard time, as filed.

Heat, Adams

When
July 20, 11:00 AM CST to July 22, 11:00 PM CST
Where
Adams forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.988, -91.188 (the zone’s center; the record gives no point)

Heat, Bond

When
July 20, 11:00 AM CST to July 22, 11:00 PM CST
Where
Bond forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.887, -89.436 (the zone’s center; the record gives no point)

Heat, Brown

When
July 20, 11:00 AM CST to July 22, 11:00 PM CST
Where
Brown forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.962, -90.750 (the zone’s center; the record gives no point)

Heat, Calhoun

When
July 20, 11:00 AM CST to July 22, 11:00 PM CST
Where
Calhoun forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.169, -90.667 (the zone’s center; the record gives no point)

Heat, Clinton

When
July 20, 11:00 AM CST to July 22, 11:00 PM CST
Where
Clinton forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.607, -89.422 (the zone’s center; the record gives no point)

Heat, Fayette

When
July 20, 11:00 AM CST to July 22, 11:00 PM CST
Where
Fayette forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.000, -89.024 (the zone’s center; the record gives no point)

Heat, Greene

When
July 20, 11:00 AM CST to July 22, 11:00 PM CST
Where
Greene forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.356, -90.390 (the zone’s center; the record gives no point)

Heat, Jersey

When
July 20, 11:00 AM CST to July 22, 11:00 PM CST
Where
Jersey forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.086, -90.357 (the zone’s center; the record gives no point)

Heat, Macoupin

When
July 20, 11:00 AM CST to July 22, 11:00 PM CST
Where
Macoupin forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.261, -89.924 (the zone’s center; the record gives no point)

Heat, Madison

When
July 20, 11:00 AM CST to July 22, 11:00 PM CST
Where
Madison forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.830, -89.905 (the zone’s center; the record gives no point)

Heat, Marion

When
July 20, 11:00 AM CST to July 22, 11:00 PM CST
Where
Marion forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.650, -88.919 (the zone’s center; the record gives no point)

Heat, Monroe

When
July 20, 11:00 AM CST to July 22, 11:00 PM CST
Where
Monroe forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.279, -90.177 (the zone’s center; the record gives no point)

Heat, Montgomery

When
July 20, 11:00 AM CST to July 22, 11:00 PM CST
Where
Montgomery forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.231, -89.479 (the zone’s center; the record gives no point)

Heat, Pike

When
July 20, 11:00 AM CST to July 22, 11:00 PM CST
Where
Pike forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.623, -90.886 (the zone’s center; the record gives no point)

Heat, Randolph

When
July 20, 11:00 AM CST to July 22, 11:00 PM CST
Where
Randolph forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.052, -89.825 (the zone’s center; the record gives no point)

Heat, St. Clair

When
July 20, 11:00 AM CST to July 22, 11:00 PM CST
Where
St. Clair forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.470, -89.928 (the zone’s center; the record gives no point)

Heat, Washington

When
July 20, 11:00 AM CST to July 22, 11:00 PM CST
Where
Washington forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
38.352, -89.410 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2002Every state in 2002This day in weather historyWarnings in Illinois, July 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5304441, 5304442, 5304443, 5304444, 5304445, 5304446, 5304447, 5304448, 5304449, 5304450, 5304451, 5304452, 5304453, 5304454, 5304455, 5304520, 5304521.